Discrete charges on a two dimensional conductor. Berkenbusch, M. K., Claus, I., Dunn, C., Kadanoff, L. P., Nicewicz, M., & Venkataramani, S. C. J. Statist. Phys., 116(5-6):1301–1358, 2004.
Discrete charges on a two dimensional conductor [link]Arxiv  Discrete charges on a two dimensional conductor [link]Journal  doi  abstract   bibtex   
We investigate the electrostatic equilibria of N discrete charges of size 1/N on a two dimensional conductor (domain). We study the distribution of the charges on symmetric domains including the ellipse, the hypotrochoid and various regular polygons, with an emphasis on understanding the distributions of the charges, as the shape of the underlying conductor becomes singular. We find that there are two regimes of behavior, a symmetric regime for smooth conductors, and a symmetry broken regime for ``singular'' domains. For smooth conductors, the locations of the charges can be determined, to within O(logN/N2‾‾‾‾‾‾‾‾‾∠̌s) by an integral equation due to Pommerenke [ Math. Ann., 179: 212–218, (1969)]. We present a derivation of a related (but different) integral equation, which has the same solutions. We also solve the equation to obtain (asymptotic) solutions which show universal behavior in the distribution of the charges in conductors with somewhat smooth cusps. Conductors with sharp cusps and singularities show qualitatively different behavior, where the symmetry of the problem is broken, and the distribution of the discrete charges does not respect the symmetry of the underlying domain. We investigate the symmetry breaking both theoretically, and numerically, and find good agreement between our theory and the numerics. We also find that the universality in the distribution of the charges near the cusps persists in the symmetry broken regime, although this distribution is very different from the one given by the integral equation.
@article{MR2096037,
	abstract = {We investigate the electrostatic equilibria of N discrete charges of size 1/N on a two dimensional conductor (domain). We study the distribution of the charges on symmetric domains including the ellipse, the hypotrochoid and various regular polygons, with an emphasis on understanding the distributions of the charges, as the shape of the underlying conductor becomes singular. We find that there are two regimes of behavior, a symmetric regime for smooth conductors, and a symmetry broken regime for ``singular'' domains. For smooth conductors, the locations of the charges can be determined, to within O(logN/N2{\^a}€¾{\^a}€¾{\^a}€¾{\^a}€¾{\^a}€¾{\^a}€¾{\^a}€¾{\^a}€¾{\^a}€¾{\^a}ˆ{\v s}) by an integral equation due to Pommerenke [ Math. Ann., 179: 212--218, (1969)]. We present a derivation of a related (but different) integral equation, which has the same solutions. We also solve the equation to obtain (asymptotic) solutions which show universal behavior in the distribution of the charges in conductors with somewhat smooth cusps. Conductors with sharp cusps and singularities show qualitatively different behavior, where the symmetry of the problem is broken, and the distribution of the discrete charges does not respect the symmetry of the underlying domain. We investigate the symmetry breaking both theoretically, and numerically, and find good agreement between our theory and the numerics. We also find that the universality in the distribution of the charges near the cusps persists in the symmetry broken regime, although this distribution is very different from the one given by the integral equation.},
	author = {Berkenbusch, Marko K. and Claus, Isabelle and Dunn, Catherine and Kadanoff, Leo P. and Nicewicz, Maciej and Venkataramani, Shankar C.},
	coden = {JSTPSB},
	date-added = {2017-01-29 16:04:45 +0000},
	date-modified = {2017-01-29 20:11:00 +0000},
	doi = {10.1023/B:JOSS.0000041741.27244.ac},
	fjournal = {Journal of Statistical Physics},
	issn = {0022-4715},
	journal = {J. Statist. Phys.},
	keywords = {pubs},
	mrclass = {78A30 (37J40 37N20 78A35)},
	mrnumber = {2096037 (2006d:78009)},
	mrreviewer = {T. Erber},
	number = {5-6},
	pages = {1301--1358},
	title = {Discrete charges on a two dimensional conductor},
	url_arxiv = {http://arxiv.org/abs/cond-mat/0310257},
	url_journal = {http://dx.doi.org/10.1023/B:JOSS.0000041741.27244.ac},
	volume = {116},
	year = {2004},
	Bdsk-Url-1 = {http://dx.doi.org/10.1023/B:JOSS.0000041741.27244.ac}}

Downloads: 0